Colorado, 2020Avalanche in Colorado, December 18, 2020
December 18, 2020 · NWS GJT · 1 event in 1 county or zone
A series of early season winter storms was followed by a period of dry weather beginning on November 23. The dry pattern resulted in warm days, cold nights and light winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of early season winter storms was followed by a period of dry weather beginning on November 23. The dry pattern resulted in warm days, cold nights and light winds. The weather pattern changed on December 10 as a series of Pacific storms passed through the area. This brought new snowfall amounts from 15 to 20 inches across the area. A small group of backcountry skiers unintentionally triggered a soft slab avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 11:43 AM MST, 47 minutes earlier.
Area forecast discussion, Dec 18, 11:43 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MST Fri Dec 18 2020
.UPDATE...
Issued at 1140 AM MST Fri Dec 18 2020
Webcams and observations indicate a few places still seeing some
light snow at this hour but most areas are seeing peaks of sun
through the clouds. Short range guidance shows a definitive
downturn in precip from 19Z onwards and with plenty of sun peaking
through the clouds across the CWA, looks like a good forecast. Do
not anticipate much in the way of any accumulating snowfall from
here on out, though the northern mtns may buck this trend, so
went ahead and cancelled the advisories.
&&
.SHORT TERM...(Today through Saturday)
Issued at 353 AM MST Fri Dec 18 2020
The positive tilt mid-level long wave trough was moving eastward
over the forecast area early this morning. Lift associated with
this system was maximized in the early morning hours according to
QG omega fields and verified by satellite, radar and surface
observations which showed widespread light to moderate snowfall.
The trough will continue to track eastward this morning with its
axis shifting east of the Continental Divide according to model
consensus. As a result, expect snow to continue across much of the
area while diminishing over eastern Utah and the westernmost
portion of Colorado. Despite subsidence on the backside of the
trough, residual moisture, instability and favorable northwest to
north flow will continue to bring snow to the mountains along the
Continental Divide well into the afternoon. Therefore, will
continue Winter Weather Advisories currently in effect.
Snow diminishes over all but the Elkhead and Park Mountains
tonight as the trough moves farther eastward over the Plains. The
lingering activity over the northernmost mountains isn't expected
to bring more than isolated snow over the peaks during the latter
part of the night. Lingering low level moisture is expected to
trap stratus in most of the valleys of the region which will help
moderate overnight lows.
A weak shortwave trough in northwest flow is expected to increase
shower activity over the Elkhead and Park Mountains on Saturday.
However, snowfall accumulations resulting from this activity are
indicated to be light according to model blends.
National blends have been too high over the past couple of days
with afternoon highs. Since most areas will have fresh snow on the
ground today, chose to undercut highs with a blend of MET and ECS
guidance today and Saturday. Overnight lows appeared reasonable,
though adjusted temperatures down at Craig and Gunnison where
guidance has repeatedly been too mild.
.LONG TERM...(Saturday night through Thursday)
Issued at 353 AM MST Fri Dec 18 2020
Most areas will see dry conditions with near to slightly below
normal temperatures through the weekend with northwest flow in
place. High pressure ridge builds out west and shifts over the
region late Sunday into Monday. This is a fairly progressive
pattern as another storm system enters the Pacific Northwest late
Monday. However, temperatures should bounce back a few degrees
above normal early next week.
Beyond Tuesday afternoon, the models are not in great agreement on
how to handle this PacNW low once it moves inland. The GFS is the
more aggressive and deeper solution, bringing this trough through
western Colorado Tuesday evening into Wednesday morning as an open
wave trough, lacking a bit in the moisture department but favoring
the northern and central mountains with snowfall. The ECMWF on the
other hand has trended further north, moving this trough through the
Northern Rockies and just clipping the northern Colorado mountains
Tuesday night and quickly exiting to the upper Great Lakes by
Wednesday morning, leaving most of Colorado dry. Despite the
differences in moisture and precipitation coverage, the models tend
to agree that this system will bring much colder air to the region
mid week and beyond. The ensembles seem to be trending towards the
ECMWF (further north and drier, yet still cold) solution, which
makes sense given previous runs were drier depicting a dry cold
front. At this time, kept low chance PoPs over the northern
mountains for Tuesday night into Wednesday morning. High pressure
rebuilds out west and looks to bring dry conditions for the
Christmas holiday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1050 AM MST Fri Dec 18 2020
Light snow will linger across portions of western Colorado with
ILS breakpoints being reached due to lower CIGS and VSBY in snow
at KASE, KEGE and KTEX. Otherwise, low CIGS will hang around
through late afternoon, possibly early evening as this system
exits with MVFR conditions and local IFR near any patchy fog or
showers. As skies clear out from the northwest, expect improving
conditions to VFR by early evening and overnight with scattered
cloud cover. Some fog may develop in the snow-covered valleys but
the presence of cloud cover may prevent this from being widespread
enough to include in the TAF at this time.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...TGR
SHORT TERM...NL
LONG TERM...MDA
AVIATION...MDA
Hazardous weather outlook, Dec 18, 4:01 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MST Fri Dec 18 2020
COZ001>014-017>023-UTZ022>025-027>029-191115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MST Fri Dec 18 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow continues across western Colorado today, then diminishes
tonight. Accumulations of 3 to 7 inches are expected across the
Elkhead, Park and Flat Top Mountains, the Grand Mesa, and the
West Elk, Sawatch and northwest San Juan Mountains. Amounts in the
valleys will generally range from 1 to 2 inches.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A weak disturbance passes over the Elkhead and Park Mountains
Saturday, but accumulations are expected to be light.
The next chance for snow comes Tuesday into Wednesday with the
northern mountains again favored. Early indications are that
snowfall generated by this system will also be light.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 18, 11:45 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1145 AM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM SNOW 4 E NAPLES 40.42N 109.42W
12/18/2020 E1.0 INCH UINTAH UT PUBLIC
&&
TGRLocal storm report, Dec 18, 12:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1212 PM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 6 E SKYWAY 39.04N 108.00W
12/18/2020 M7.0 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-45 CEDAREDGE 10.5NNW.
0800 AM SNOW 1 NNE CRESTED BUTTE 38.88N 106.98W
12/18/2020 M5.9 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
BUTTE.
0800 AM SNOW 5 E STONER 37.58N 108.22W
12/18/2020 M4.3 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.
0737 AM SNOW OURAY 38.03N 107.67W
12/18/2020 M3.7 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-2 OURAY 0.23NNW.
0800 AM SNOW 4 NNE POWDERHORN 38.34N 107.09W
12/18/2020 M3.2 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.
0830 AM SNOW 2 SSE PAONIA 38.84N 107.57W
12/18/2020 M2.8 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-25 PAONIA 2.1SSE.
0800 AM SNOW 1 W COLLBRAN 39.24N 107.98W
12/18/2020 M2.7 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBRC2 COLLBRAN 2SW.
0800 AM SNOW 1 ENE FALL CREEK 38.03N 108.01W
12/18/2020 M2.5 INCH SAN MIGUEL CO COCORAHS
COCORAHS STATION CO-SM-17 PLACERVILLE 3.6 E.
0700 AM SNOW 4 W CATTLE CREEK 39.44N 107.31W
12/18/2020 M2.4 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-73 GLENWOOD SPRINGS
7.2S.
0845 AM SNOW 4 SW CRAWFORD 38.67N 107.66W
12/18/2020 M2.2 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-48 CRAWFORD 3.6 SW.
0851 AM SNOW 6 WSW MONTROSE 38.46N 107.98W
12/18/2020 M2.0 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-50 MONTROSE 6.3 WSW.
0800 AM SNOW 4 E VAIL 39.63N 106.29W
12/18/2020 M2.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-53 VAIL 3.5 E.
0800 AM SNOW 1 N GUNNISON 38.56N 106.93W
12/18/2020 M2.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-52 GUNNISON.
0700 AM SNOW 3 E PLATEAU CITY 39.18N 107.92W
12/18/2020 M2.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-133 PLATEAU CITY 3E.
0600 AM SNOW 3 N SKYWAY 39.09N 108.12W
12/18/2020 M2.0 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION MSXC2 MESA 6S.
0730 AM SNOW OAK CREEK 40.27N 106.96W
12/18/2020 M1.8 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-64 OAK CREEK 0.4 W.
1000 AM SNOW 1 WNW STEAMBOAT SPRINGS 40.49N 106.85W
12/18/2020 M1.7 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-45 STEAMBOAT SPRINGS
1.5WNW.
0800 AM SNOW 9 SW MAHER 38.55N 107.69W
12/18/2020 M1.7 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION BKCC2 BLACK CANYON OF
THE GUNNISON.
0800 AM SNOW 1 SSE TRIMBLE 37.39N 107.85W
12/18/2020 M1.6 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-34 DURANGO 7.1N.
0900 AM SNOW 1 NW STEAMBOAT SPRINGS 40.49N 106.83W
12/18/2020 M1.5 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-32 STEAMBOAT SPRINGS
0.1NNE.
0815 AM SNOW 4 NW MONTROSE 38.53N 107.92W
12/18/2020 M1.5 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-9 MONTROSE 4.0NW.
0800 AM SNOW 1 NE CEDAREDGE 38.91N 107.91W
12/18/2020 M1.5 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-40 CEDAREDGE 1.0NE.
0700 AM SNOW 2 SW MONTROSE 38.46N 107.90W
12/18/2020 M1.3 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-55 MONTROSE 1.8 SW.
0800 AM SNOW 5 E PAGOSA SPRINGS 37.26N 106.93W
12/18/2020 M1.2 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-49 PAGOSA SPRINGS 4.7
E.
0800 AM SNOW 4 NE MILNER 40.52N 106.96W
12/18/2020 M1.1 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-48 STEAMBOAT SPRINGS
7.9WNW.
0800 AM SNOW 5 NW MOAB 38.62N 109.62W
12/18/2020 M1.0 INCH GRAND UT CO-OP OBSERVER
CO-OP OBSERVER STATION ANPU1 MOAB 5 NW.
0800 AM SNOW 1 WSW MONTROSE 38.47N 107.89W
12/18/2020 M1.0 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-13 MONTROSE 1.2WSW.
0800 AM SNOW 18 W GLADE PARK 38.95N 109.05W
12/18/2020 M1.0 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION GDPC2 GLADE PARK 17W.
&&Local storm report, Dec 18, 12:13 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 W RIDGWAY 38.17N 107.83W
12/18/2020 M3.5 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-21 RIDGWAY 4.1 W.
&&Local storm report, Dec 18, 12:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1214 PM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NE PHIPPSBURG 40.26N 106.87W
12/18/2020 M1.5 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-63 OAK CREEK 4.7 E.
&&Local storm report, Dec 18, 12:15 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1215 PM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 2 NNW TINCUP 38.77N 106.49W
12/18/2020 M2.5 INCH GUNNISON CO TRAINED SPOTTER
24 HR SNOWFALL.
&&
MDALocal storm report, Dec 18, 12:17 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1217 PM MST FRI DEC 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW 14 SW OLATHE 38.46N 108.16W
12/18/2020 M2.0 INCH MONTROSE CO TRAINED SPOTTER
24 HR SNOWFALL.
&&
MDAAvalanche, West Elk and Sawatch Mountains
- When
- December 18, 12:30 PM MST to 12:35 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
A soft slab avalanche was triggered near Ohio Pass by a group of backcountry skiers after a week long period of light to moderate snowfall. The avalanche was small relative to the path and destructive enough to injure, bury or kill a person. The avalanche reached depths from 3 to 7 feet, was 400 foot wide and the debris field rain for about 400 feet. The Colorado Avalanche Information Center has rated the avalanche danger as Considerable (Level 3) above treeline and Moderate (Level 2) below treeline. One skier was caught in the avalanche, buried and did not survive.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, December 18, 202011 events
- High Surf in Hawaii, December 18 to 19, 20208 events
- Dense Fog in West Virginia, December 18, 20206 events
- Dense Fog in California, December 18, 20203 events
- Heavy Rain in Hawaii, December 18 to 19, 20202 events
- Dense Fog in California, December 18 to 19, 20202 events
- Dense Fog in Maryland, December 18, 20201 event
- High Wind in Oregon, December 18 to 19, 202059 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931718.